ANSWERS WILL BE POSTED TOMORROW 14/2/17 AT 17:00
A 35-year old female was due to undergo endoscopy for suspected malignancy in a few days time. During the pre-op, the anesthetist orders a 12-lead EKG.
1. Describe the ECG changes without making a diagnosis.
2. What is the most likely diagnosis in this patient ?
3. Briefly describe the overall pathophysiology of this disorder.
4. Which other investigations would you order ?
5. How would you manage this patient ?
6. What sudden complications may arise in this patient ?
7. Comment on the overall prognosis.
1. HR= 100 beats per minute
- Short PR interval (greater than 120ms in duration)
- Wide QRS comples (greater than small squares)
- Delta Waves (slurred upstroke in QRS complex)
2. Wolff–Parkinson–White syndrome (WPW)
3. Patient with WPW have an accessory pathway exists that communicates between atria and ventricles, in addition to the AV node communication. This pathway is known as ‘Bundle of Kent’ and in relation to the AV node, conducts electrical activity at a significantly higher rate. Extremely rapid heart rates may result in hemodynamic instability and cardiogenic shock. If this progresses, ventricular fibrillation is a potential problem that manifests itself as sudden cardiac death.
4. Other Investigations
- 24-hour ECG Holter monitors
- Stress Testing to diagnose tansient paroxysmal dysrhthmia
- Routine blood tests to rule out non-cardiac conditions.
FBC, U&E and Cr, LFTs, TFTs and blood levels of anti-arrhythmic drugs.
- Echocardiogram to assess left ventricular function and to rule out valvular disease or other congenital heart defects.
- Intracardiac or oesophageal electrophysiological studies to identify accessory pathways and during surgery to map areas that require ablation.
- Ventricular Fibrillation and Sudden Cardiac Death
Prognosis is very good once treated early. It significantly depends on the intrinsic electrophysiological properties of the accessory pathway rather than on the symptoms. Catheter ablation may be curative.
Sudden Cardiac Death is rare but may occur due to arrhythmia or administration of inappropriate anti-arrhythmic drugs.